Skip to main content

What Is The Cause Of This Patient’s Psoriasis Flare?

What Is The Cause Of This Patient’s Psoriasis Flare?

A 42-year-old woman with psoriasis presented for evaluation of a new-onset rash of 1 to 2 weeks’ duration on her trunk and extremities. The lesions were associated with knee and back pain.

Her psoriasis had been well controlled on adalimumab (Humira) until this flare of rash. She had been switched from adalimumab to ustekinumab (Stelara) 3 days ago. She denied any infections, other changes in medication, or exposure history.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 


What is the cause of this patient’s psoriasis flare?

A. Adalimumab failure
B. Occult bacterial infection
C. Physical trauma (Koebner phenomenon)
D. Occult viral infection
E. Some other etiology

To learn the answer, go to page 2

{{pagebreak}}

Answer: Some other etiology

Further history revealed that the woman was experiencing significant emotional stress from a sudden life-threatening illness in her youngest child. She was referred for emotional support counseling. Apremilast (Otezla) was added to the ustekinumab, and her rash had improved by 50% within 2 weeks.

Given the guttate-like appearance of this rash, it would be reasonable to look for an underlying streptococcal infection, as well as to check HIV status if there is any suspicion for the presence of either. Trauma would not be expected to produce this pattern. And, to have this sudden flare to this degree would suggest something other than a failure of adalimumab therapy.

Dr Kaplan is an assistant professor of dermatology at the University of Missouri—Kansas City School of Medicine in Kanas City, MO, and at the University of Kanas School of Medicine in Kansas City, KS. He practices adult and pediatric dermatology in Overland Park, KS.

This article originally appeared in Consultant. 2016;56(6):537-538.

 

Back to Top